Kansas, 2016Flash Flood in Kansas, May 23, 2016
May 23, 2016 · NWS EAX · 1 event in 1 county or zone
A few storms passed through eastern Kansas and produced some minor flash flooding.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A few storms passed through eastern Kansas and produced some minor flash flooding.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Kansas City, MO wrote its last area forecast discussion before the first event at May 23, 11:24 AM CST, 2 hours 1 minute earlier.
Area forecast discussion, May 23, 11:24 AM CST, 2 hours 1 minute before
Area Forecast Discussion
National Weather Service Kansas City/Pleasant Hill MO
1224 PM CDT MON MAY 23 2016
.Discussion...
Issued at 350 AM CDT MON MAY 23 2016
Messy, convoluted forecast this week with thunderstorm chances in
nearly every period, but no clean genesis for these storms with main
forcing mechanisms remaining out west.
For this morning, the remnants of afternoon convection along the
High Plains has morphed into two regions of thunderstorms across
central Nebraska and central through southern Oklahoma. The southern
of the two complexes has developed into a southward-diving MCS and
will not impact the forecast area, while the northern segment is on
a slightly more favorable trek toward the far northwest corner of
the CWA; however, its outflow boundary has separated well ahead of
the convection, and does not bode well for its longevity. High-res
models will not let go of the idea that the southern complex will
eventually expand northward and connect the two regions of lingering
convection, but am a bit concerned about the realism of this north-
ward expansion given warming cloud tops across KS and weakening
trends of any convection north of the primary MCS, save a few very
isolated storms struggling to develop in southeast KS. Isentropic
lift does increase over central and eventually eastern KS over the
next 3-6 hours and thus will need to monitor this area for any
developing accas as an indicator that CI is still possible, but if
not, PoPs will need to be significantly reduced today. An ill-timed,
compact shortwave trough may slide across the region early this
afternoon and allow for some reinvigoration of any weak convection
that does make it into the CWA this morning, but if not much is
going on at the time it passes over, doesn't seem likely that what
little forcing can be derived from this wave will be enough to kick
off new convection.
The outflow boundary from ongoing storms across Nebraska may park
from northern through central KS and serve as a focus for convective
initiation this afternoon, which could translate east with time and
impact the region late this evening, but could also be hampered by
subsidence in the wake of the early-afternoon shortwave trough and a
diurnal decrease in surface-based instability as it nears our CWA.
After that, it will be another waiting game to see if nocturnal
convection can develop and move into our area late tonight into
Tuesday morning as another round of isentropic lift develops and
slides east.
Increasing surface moisture and warm low-level temperatures will
create a breeding ground for instability Tuesday through at least
Thursday, keeping thunderstorm chances alive through the rest of
the work week. The only day that random airmass thunderstorms look
possible is Tuesday due to supportive lapse rates aloft and very
little, if any, capping. Shear will be weak on Tuesday and should
keep wide-spread, organized severe weather chances low despite very
high CAPE bordering on the 4000-5000 J/kg range in model-land, but
downburst winds or hail from a particularly tall core keeps the
severe chances non-zero, especially if storms can initiate in or near
the CWA before storms conglomerate. Capping will become an increasing
complication Wednesday and Thursday as a surface low finally ejects
out of the High Plains and forces the building thermal ridge
eastward, but will also push the dryline and potential convective
initiation eastward, so the end result will be a toss up -- storms
will be altogether less likely, but any storms that do develop have a
better potential to become severe due to better shear and a shorter
residence time between initiation and the western edge of the CWA.
The surface low is then kicked northward by a substantial ejection
of shortwave energy out of the upper trough to over the desert
Southwest, and separates from the feed of moisture, allowing the
dryline to retreat back to the west on Friday. The western longwave
trough will also be in transition as this wave departs and the next
reinforcing low slides down from the Pacific NW, probably resulting
in a bit of a down day for storms and especially severe potential
either Friday or Saturday, depending on the timing of all these
features. This forecast may repeat in 7ish days when the next trough
settles into the southwestern U.S., but for now suffice to say that
any decrease in precipitation chances this weekend will be temporary
and the pattern will remain active through the foreseeable future.
Temperatures throughout the forecast period will depend greatly on
the coverage and longevity of nocturnal/morning convection, but have
the potential to reach the mid to even upper 80s, especially by
Thursday or Friday. Dewpoints will climb into the upper 60s to near
70 by Tuesday and linger there through the end of the work week, and
lows will also linger in or slightly above this range.
&&
.Aviation...(For the 18Z TAFS through 18Z Tuesday Afternoon)
Issued at 1219 PM CDT MON MAY 23 2016
Thunderstorm activity will build into the region through much of the
afternoon hours today. An outflow boundary to the NW of the terminals
will reduce visibilities during the early afternoon, though ceilings
should remain VFR during this time and beyond. More stratiform
precipitation will then impact the late afternoon. Whether or not
this lingers into the evening hours is uncertain, though thinking as
of now that we should see a break in the activity beginning this
evening and into most of the overnight. By tomorrow morning,
thunderstorms look to redevelop. During this time, ceilings could
become MVFR or even IFR. This will all depend on how activity trends
tonight. Will revisit this scenario for the 00Z forecast.
&&
.EAX Watches/Warnings/Advisories...
KS...None.
MO...None.
&&
Discussion...Laflin
Aviation...Welsh
Hazardous weather outlook, May 23, 3:52 AM CST, 9 hours 33 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
452 AM CDT MON MAY 23 2016
KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-241000-
ATCHISON KS-MIAMI-LINN KS-DONIPHAN-LEAVENWORTH-WYANDOTTE-JOHNSON KS-
ATCHISON MO-NODAWAY-WORTH-GENTRY-HARRISON-MERCER-PUTNAM-SCHUYLER-
HOLT-ANDREW-DE KALB-DAVIESS-GRUNDY-SULLIVAN-ADAIR-BUCHANAN-CLINTON-
CALDWELL-LIVINGSTON-LINN MO-MACON-PLATTE-CLAY-RAY-CARROLL-CHARITON-
RANDOLPH-JACKSON-LAFAYETTE-SALINE-HOWARD-CASS-JOHNSON MO-PETTIS-
COOPER-BATES-HENRY-
452 AM CDT MON MAY 23 2016
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST...NORTH CENTRAL AND
WEST CENTRAL MISSOURI...AS WELL AS EXTREME EASTERN KANSAS.
.DAY ONE...TODAY AND TONIGHT
A FEW ROUNDS OF WIDELY SCATTERED THUNDERSTORMS ARE POSSIBLE LATE
THIS MORNING AND AGAIN THIS EVENING. SEVERE WEATHER IS NOT EXPECTED.
MORE DETAILED INFORMATION CAN BE ACCESSED AT...
HTTP://WWW.WEATHER.GOV/EAX/HWO
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
SEVERAL PERIODS OF THUNDERSTORMS ARE POSSIBLE TUESDAY THROUGH AT
LEAST FRIDAY...AND A FEW OF THESE STORMS COULD BECOME STRONG TO
SEVERE WITH LARGE HAIL AND DAMAGING WINDS.
MORE DETAILED INFORMATION CAN BE ACCESSED AT...
HTTP://WWW.WEATHER.GOV/EAX/HWO
In the hours before
Local storm report, May 23, 12:50 PM CST, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
150 PM CDT MON MAY 23 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0142 PM FLASH FLOOD NORTH KANSAS CITY 39.13N 94.56W
05/23/2016 CLAY MO BROADCAST MEDIA
NORTH KANSAS CITY FIRE DEPT ASSISTING STRANDARD MOTORISTS
IN HIGH WATER. RELAYED BY NWS EMPLOYEE.
&&
32Local storm report, May 23, 1:10 PM CST, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
210 PM CDT MON MAY 23 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0210 PM FLASH FLOOD GLADSTONE 39.20N 94.56W
05/23/2016 CLAY MO TRAINED SPOTTER
ROADS FLOODED THROUGHOUT CITY OF GLADSTONE
&&
32Flash Flood, Johnson
- When
- May 23, 1:25 PM CST to 2:25 PM CST
- Where
- Johnson County, Overland Park to 0.36 mi E of Overland Park
- Cause
- Heavy Rain
- Reported by
- Public
- Coordinates
- 38.980, -94.670
High water was reported to the office via social media over 81st and Metcalf in Overland Park, Kansas.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Hail in Kansas, May 23 to 24, 20162 injured · EF3 · 64 events
- Tornadoes and Hail in Texas, May 23, 2016$153,000 · EF3 · 10 events
- Tornado and Flash Flood in Nebraska, May 23, 2016$1.9 million · EF0 · 12 events
- Flash Flood and Hail in Kansas, May 23 to 24, 2016$465,000 · 1.75 in hail · 5 events
- Flood and Lightning Strike in Texas, May 23, 20161 injured · $330,000 · 2 events
- Hail and Damaging Wind in Texas, May 23, 20163.11 in hail · 29 events
- Hail and Damaging Winds in Minnesota, May 23, 2016$20,000 · 1.75 in hail · 10 events
- Tornadoes and Hail in Oklahoma, May 23 to 24, 2016$15,000 · EF0 · 8 events
- Tornado and Flash Flood in Iowa, May 23 to 24, 2016EF0 · 14 events
- Heavy Rain in Iowa, May 23, 20167 events
- Marine Thunderstorm Winds in North Atlantic Coastal Waters, May 23, 20161 in hail · 6 events
- Hail in Maryland, May 23, 20160.88 in hail · 4 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 636219.